Baby revived with Narcan after apparent overdose in Minneapolis

- Minneapolis police had to revive a baby with a life-saving drug after an apparent overdose earlier this month. Minneapolis Police Information Officer John Elder says he believes it’s the first time responders in the state have had to use the drug on such a young child.

In the mid-morning of Nov. 1 on the 3700 block of Lyndale Avenue North, police received a call for a one-year-old child not breathing. It was an overdose.

“The belief is that the child had gotten into a drug stash belonging to someone in the residence,” said Elder. “There is an investigation into whose stash it was, what the drugs were, where they were kept.”

For perhaps the first time ever in Minnesota, medical crews gave a one-year-old Narcan, which reverses the effects of an opioid overdose.

“Incredibly unusual, incredibly unusual, thankfully,” said Elder. “That is a scary situation for everyone. Parents, paramedics, officers.”

Minneapolis police say between police, fire and medical responders, Narcan is given two to three times a week. They have no doubt it’s saving lives, just like it did this time - with a one-year-old child.

“Had we not gotten there with paramedics, had Narcan not been delivered that child likely would have died,” said Elder. 

Elder says, as a parent, this situation takes his breath away.

“These are the toughest of all calls to go on when you have a child or someone that’s vulnerable injured, often times of no fault of their own,” he said.

No arrests have been made in the case.

Up Next:


  • Popular

  • Recent

Stories you may be interested in – includes advertiser stories